California, 2021

Winter Weather in California, December 27 to 28, 2021

December 27 to 28, 2021 · NWS EKA · 6 events in 5 counties and zones

Another weak shortwave trough rotated over the region and brought another round of snow to Northwest California.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

Another weak shortwave trough rotated over the region and brought another round of snow to Northwest California.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Dec 27, 5:58 AM PST, 1 hour 2 minutes earlier.

Area forecast discussion, Dec 27, 5:58 AM PST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
558 AM PST Mon Dec 27 2021

.SYNOPSIS...Shower activity continues this morning then weakens
during the afternoon, with localized clearing possible late this
afternoon and this evening. Light precip is expected late tonight
through Wednesday morning, possibly falling as snow in areas above a
few hundred feet of elevation. Drier weather is possible late in
the week.

&&

.DISCUSSION...The final wave in the sequence of cold storm systems
is sliding down the Oregon Coast early this morning, although its
southward progression has been slower than previous guidance
suggested. Thus while shower activity should last a little longer
into the day today, the coldest temperatures aloft remain to our
north, now expected to pass overhead mid to late morning. As a
result snow levels have been slow to fall overnight, sitting
around 1k to 1500 ft in most areas at time of writing. These
should continue to slowly fall for the first half of the morning
as this low approaches...although by the time it arrives, surface
temperatures should be warm enough to hinder much snow
accumulation. So while a few lingering flakes are possible, little
is expected to stick and have decided to stick with the 10 AM
expiration time for current winter products. Shower activity
should quickly diminish this afternoon as mid-levels abruptly warm
after the low's passage, with even some localized areas seeing
modest clearing by late this afternoon and this evening.

Temperatures are expected to rapidly decline in areas where clearing
occurs this evening, with Trinity, northeastern Mendocino, and
Lake counties most likely to see this effect. Much of these areas
are forecast to reach temps in the low 20s to low 30s tonight.
Meanwhile toward the northwest another weak shortwave is expected
to travel down the coast early Tuesday morning, and high cloud
ahead of this front along with onshore flow overnight is expected
to dampen the rapid cooling effect of the seasonably cold airmass
aloft.

Light showers are forecast to reach Del Norte and Humboldt
counties after midnight tonight, likely falling as light snow in
most areas above a few hundred feet of elevation. These showers
should reach Trinity, Mendocino and Lake counties a little before
daybreak Tuesday morning, again likely falling as snow for most
of the interior. Accumulations with this wave look to be very
light, with most areas that experience snowfall below 2000 feet
only seeing up to an inch of accumulation, while a few inches are
possible above 2000 ft. Snow levels rise to around 1500 to 2000
ft everywhere except northern Trinity county during the day
Tuesday while light shower activity continues through Wednesday
morning as another weak wave follows tonight's wave. Shower
activity then winds down Wednesday, with widespread clearing
possible Wednesday afternoon and overnight...possibly driving
another round of cold overnight lows.

Another weak wave may bring some showers to Del Norte and Humboldt
counties Thursday, then midlevel heights are forecast to sharply
rise Friday through the weekend as a strong shortwave ridge passes
overhead. Meanwhile the longwave may possibly retrograde during this
time, coming into phase with a shortwave early next week as a large
trough drops over the NEPAC. Most ensemble guidance has this
evolution depicted...with a majority of the uncertainty displayed as
precise placement of next week's trough over the NEPAC. As a
result it looks likely that we will be seeing more rounds of precip
early next week. /TDJ

&&

.AVIATION...The upper level trough continues to bring showers to the
area this morning. Some of stronger showers will contain gusty winds
and small hail. These showers may bring MVFR to IFR conditions. This
afternoon showers will start to diminish and conditions will improve
through the evening. Late tonight a weak frontal system is expected
to move onto the north coast bringing another round of rain and MVFR
conditions. Winds will become southerly and increase with this front
as well. MKK

&&

.MARINE...Breezy northwest winds and a fairly large fresh northwest
swell continue to bring rough conditions to the waters this morning.
Tonight a frontal boundary approaches the area. The northerly winds
will diminish and winds will become southerly through the day on
Tuesday afternoon northerly winds will start to move into the outer
waters once again. Tuesday night and Wednesday northerly winds will
expand into the inner waters and increase again as high pressure
builds over the area. Winds are expected to peak late Wednesday
afternoon around 20 to 25 kt.

Thursday the winds diminish slightly and shift more to the west as a
weak system moves through. Friday and Saturday high pressure builds
in again and the northerly winds increase once again. The northwest
swell is expected to slowly diminish through this period. Sunday
into early next week another strong system bringing southerly winds
moves into the waters. This could bring an extended period of near
gale or gale force winds. MKK

&&

.BEACH HAZARDS...The astronomical high tides late in the week are
some of the highest of the year with 8.81 feet at the north spit
tide gauge on Sunday January 2nd. They are nearly as high on the 3rd
as well. This may coincide with a period of strong southerly winds
which would increase the water levels above the high tide. Coastal
flooding around Humboldt Bay typically starts around 8.8 feet. This
could bring significant coastal flooding to areas around Humboldt
Bay and possibly on the open coast as well. This will need to be
watched as it gets closer. MKK

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Winter Weather Advisory until 10 AM PST this morning for
     CAZ101-103-109-112-113-115.

     Winter Storm Warning until 10 AM PST this morning for
     CAZ102-104>108-110-111-114.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 PM PST this evening for PZZ450.

     Small Craft Advisory until 9 AM PST Tuesday for PZZ470.

     Small Craft Advisory until 3 AM PST Tuesday for PZZ455-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Dec 27, 4:49 AM PST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
449 AM PST Mon Dec 27 2021

CAZ101-103-109-112-113-115-281300-
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
449 AM PST Mon Dec 27 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Weather Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Light low elevation snow possible Tuesday night.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-104>108-110-111-114-281300-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
449 AM PST Mon Dec 27 2021

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM PST THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Storm Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Southwestern Humboldt

When
December 27, 7:00 AM PST to December 28, 7:00 AM PST
Where
Southwestern Humboldt forecast zone
Reported by
CoCoRaHS
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Report of 0.6 inches of snow fell during a 24-hour duration at an elevation of 1,650 feet.

Winter Weather, Northern Lake County

When
December 27, 7:00 AM PST to December 28, 7:00 AM PST
Where
Northern Lake County forecast zone
Reported by
CoCoRaHS
Coordinates
39.100, -122.753 (the zone’s center; the record gives no point)

Report of 1 inch of new snow fell during a 24-hour period at an elevation of 2,849 feet.

Winter Weather, Northern Trinity

When
December 27, 7:00 AM PST to December 28, 7:00 AM PST
Where
Northern Trinity forecast zone
Reported by
CoCoRaHS

Report of 1.1 inches of new snow fell during a 24-hour duration at an elevation of 2,427 feet.

Winter Weather, Northern Trinity

When
December 27, 7:00 AM PST to December 28, 7:00 AM PST
Where
Northern Trinity forecast zone
Reported by
CoCoRaHS

Report of 0.5 inches of new snow fell during a 24-hour duration at an elevation of 1,579 feet.

Winter Weather, Southern Humboldt Interior

When
December 27, 10:00 PM PST to December 28, 8:45 AM PST
Where
Southern Humboldt Interior forecast zone
Reported by
Trained Spotter
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Spotter report of 2 inches of new snow fell during a 10-hour duration at an elevation of 2,700 feet.

Winter Weather, Southern Lake County

When
December 28, 12:00 AM PST to 5:45 AM PST
Where
Southern Lake County forecast zone
Reported by
Public

Report of 2 inches fell overnight at an unknown elevation near Lake Lomond.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2021Every state in 2021This day in weather historyWarnings in California, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998754, 998755, 998756, 998757, 998752, 998753.